MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT2H06
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-02284.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils) and a smart coil detachment handle (handle).The physician advanced smart coil in the target vessel using non-penumbra microcatheter then used a handle to detach it; however, the smart coil failed to detach.After another failed attempt with the handle, the physician attempted to manually detach the smart coil; however, the smart coil would not detach.Therefore, the physician decided to remove the smart coil; however, the smart coil unintentionally detached inside the microcatheter.The physician removed the microcatheter containing the detached smart coil.The procedure was completed using additional smart coils, other coils and a new non-penumbra microcatheter with the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock on the proximal end of the pusher assembly was separated.The proximal portion of the pet lock on the pull wire was not present.The extrusion was starting to peel away from the pusher assembly.The distal part of the pusher assembly was fractured approximately 183.5 cm from the proximal end of the pusher assembly.The pusher assembly was bent in multiple locations.The length of the pusher assembly was approximately 183.5cm.Conclusion: evaluation of the returned smart coil revealed a fractured device with a separated pet lock.The complaint reported several attempts to detach the coil using the handle, as well as manual attempts to detach the coil.A separated pet lock indicates that an attempt was made to detach the coil using a detachment handle.Tortuous anatomy, or bends along the length of the device, may have caused a buildup of friction inside the detachment system, overcoming the force that the handle is able to deliver.Withdrawing the coil will alleviate some of the friction and may cause the coil to detach.Further evaluation revealed the device was fractured and the extrusion was starting to peel away.If the device is forcefully retracted against resistance, damage such as this may occur.If the pusher assembly became fractured upon retraction, this would also have contributed to the embolization coil becoming detached.The embolization coil and microcatheter used in the procedure were not returned for evaluation; therefore, it was unable to determine when the microcatheter became fractured.This damaged was not identified in the complaint report; therefore, it may have been incidental to the reported complaint.There was no report of an adverse effect to the patient.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-02284.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8093526
Report Number3005168196-2018-02283
Device Sequence Number1903013
Product Code HCG
UDI-Device Identifier00814548015330
UDI-Public00814548015330
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/11/2022
Device Catalogue Number400SMTXSFT2H06
Device Lot NumberF78121
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/22/2018
Supplement Date Received by Manufacturer02/14/2019
Initial Report FDA Received Date11/21/2018
Supplement Report FDA Received Date03/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005